Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 112, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2018, 11:02 PM CDT for 6 counties in Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 11:02 PM CDT (04:02 UTC)
- Expired
- May 30, 2018, 12:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Tulsa radar (KINX), 144 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
063
WUUS53 KICT 300402
SVRICT
KSC001-099-125-133-205-207-300500-
/O.NEW.KICT.SV.W.0112.180530T0402Z-180530T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1102 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Wilson County in southeastern Kansas...
Northern Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
Montgomery County in southeastern Kansas...
Woodson County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until midnight CDT
* At 1102 PM CDT, a severe thunderstorm was located over Fredonia,
moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Parsons, Independence, Chanute, Iola, Neodesha, Fredonia,
Cherryvale, Humboldt, Yates Center, Erie, Altamont, St. Paul, La
Harpe, Gas, Moran, Thayer, Altoona, Mound Valley, Elk City and
Toronto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3720 9508 3718 9517 3714 9596 3804 9596
3804 9508
TIME...MOT...LOC 0402Z 259DEG 36KT 3755 9578
HAIL...0.75IN
WIND...60MPH
$$
VAUGHAN1 follow-up statement
311
WWUS53 KICT 300457
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1157 PM CDT TUE MAY 29 2018
KSC001-099-125-133-205-207-300506-
/O.EXP.KICT.SV.W.0112.000000T0000Z-180530T0500Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-Woodson KS-Allen KS-
1157 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR WILSON...NORTHERN LABETTE...
NEOSHO...MONTGOMERY...WOODSON AND ALLEN COUNTIES WILL EXPIRE AT
MIDNIGHT CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3720 9508 3718 9517 3714 9596 3804 9596
3804 9508
TIME...MOT...LOC 0456Z 259DEG 36KT 3713 9631
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:52 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 29, 6:52 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 652 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Thursday night) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the short term will the timing and intensity of the thunderstorm activity this afternoon and evening. Instability is strong with more than two grand of CAPE and 30 to 40 knots of shear will make this afternoon and evening ripe for severe weather. While golf ball sized hail and severe wind will be the initial primary threat, this will transition into a wind and heavy rain threat by the evening hours. PW is very high, generally holding in the 1.4 inch range which is well above the normal of 0.9 inches for this time of year. Moisture transport is also strong with good mid and upper level dynamics will make any storm that develops this afternoon and evening a very effective rain maker. Much of the thunderstorm activity will have very heavy rain and will likely cause localized flooding. Once the frontal system moves through the region late tonight, the thunderstorm threat will come to an end. Unfortunately, this front will not change the air mass much if at all. Temperatures will still remain unseasonably warm and humid for the most part Wednesday and Thursday. Storm chances for Wednesday are good as there still is plenty of moisture available but instability, forcing and upper level dynamics are significantly less. As such, severe weather chances will drop off significantly Wednesday. However, with the ample moisture available, any storms that do develop will be capable of producing very heavy rain and some localized flooding in the southern areas of the CWA. Thursday, the rain and thunderstorm threat will shift a little more to the east into the Southeastern portions of Kansas. Metzger .LONG TERM...(Friday through Tuesday) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the extended will be the extent of the heat for Friday and the timing of the cold front which will bring temperatures back down toward normal for this time of year. Friday, a mid level ridge will encroach on the region ahead of the cold front will southerly winds. This will allow temperatures to approach record levels for this time of year. If the wind shifts a little more to the west, records will become quite likely. The front is expected to come through later. Unlike the previous frontal system which came through Tuesday and Wednesday, this system will likely come through dry as the moisture transport just is not there to support significant thunderstorm development. By Saturday, winds will shift some out of the north and west and will allow temperatures to come back down toward normal for the weekend. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 644 PM CDT Tue May 29 2018 A tough first six hours of this TAF period is expected as a line of well developed thunderstorms will be moving through the region. RSL looks to escape the bulk of the activity and GBD will likely see an end to the activity in the few hour or so. SLN, ICT and HUT will be next in line in the next hour and will likely have MVFR and IFR conditions through most of the evening with the thunderstorm activity. Hail is also a likely possibility as well. SLN, ICT and HUT will likely see an end to this activity near 04-05Z this evening. CNU will be the last to get in on the thunderstorm activity with thunderstorms expected to arrive near 07-08Z this morning. Once the thunder end, VFR conditions are expected to return to the region. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 91 68 93 / 80 10 40 10 Hutchinson 64 90 66 93 / 80 10 30 10 Newton 65 89 67 92 / 80 10 40 10 ElDorado 65 89 68 90 / 80 10 50 20 Winfield-KWLD 66 90 69 92 / 70 10 50 20 Russell 61 89 63 93 / 60 0 10 0 Great Bend 62 88 63 92 / 60 0 20 0 Salina 64 91 66 94 / 80 10 20 10 McPherson 64 90 65 93 / 70 10 30 10 Coffeyville 67 90 70 90 / 60 20 50 30 Chanute 66 89 69 89 / 60 20 50 30 Iola 66 88 69 89 / 50 20 50 30 Parsons-KPPF 67 90 70 90 / 60 20 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...ELM
Hazardous weather outlook, May 29, 9:17 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 917 PM CDT Tue May 29 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-310230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 917 PM CDT Tue May 29 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms, some strong to severe and with heavy rainfall, will affect much of the area. The greatest risk for heavy rainfall and quarter size hail and 60 mph winds will be across south central Kansas and the Flint Hills. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for storms will diminish or end early Wednesday before returning Wednesday night through Thursday night. A few strong storms are possible Wednesday night across south central and southeast Kansas. Moisture levels are high enough to allow these storms to be a heavy rain threat. Localized flooding in low lying areas is likely with some of these storms. Heat and humidity will increase across the region late in the week, with heat index values at or above 100 degrees possible during the afternoon hours on Friday across much of the area. Scattered showers and thunderstorms will again be possible Monday night into Tuesday. Some of these storms could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 29, 9:01 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Wichita KS
901 PM CDT TUE MAY 29 2018
KSZ052-053-300230-
Marion KS-Chase KS-
901 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Marion County in central Kansas...
Northwestern Chase County in east central Kansas...
* Until 930 PM CDT
* At 858 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles south of Marion...moving
northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Cottonwood Falls, Strong City, Florence,
Lincolnville, Ramona, Durham, Tampa, Lost Springs, Elmdale, Cedar
Point, Hymer, Marion Lake, Tallgrass Prairie, Pilsen and Tallgrass
Prairie Preserve.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and east central Kansas.
LAT...LON 3852 9693 3852 9672 3841 9649 3819 9684
3818 9716 3824 9732 3861 9719 3861 9693
TIME...MOT...LOC 0201Z 237DEG 36KT 3826 9706
VAUGHANSpecial weather statement, May 29, 9:09 PM CDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Wichita KS 909 PM CDT TUE MAY 29 2018 KSZ069-083-092-093-300245- Butler KS-Cowley KS-Sumner KS-Sedgwick KS- 909 PM CDT TUE MAY 29 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Butler County in south central Kansas... Northwestern Cowley County in south central Kansas... Northeastern Sumner County in south central Kansas... Southeastern Sedgwick County in south central Kansas... * Until 945 PM CDT * At 906 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Rose Hill... moving northeast at 40 mph. Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Derby, El Dorado, Andover, Augusta, Mulvane, Rose Hill, Douglass, Udall, Leon, Atlanta, Latham, Mcconnell Air Force Base, Rock, Augusta Municipal Airport, El Dorado Airport and Santa Fe Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A tornado watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3727 9713 3760 9729 3783 9683 3752 9653 TIME...MOT...LOC 0209Z 237DEG 36KT 3752 9711 VAUGHAN
Special weather statement, May 29, 9:13 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
913 PM CDT TUE MAY 29 2018
KSZ082-083-092-300245-
Sumner KS-Sedgwick KS-Kingman KS-
913 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Sumner County in south central Kansas...
Southwestern Sedgwick County in south central Kansas...
Southeastern Kingman County in south central Kansas...
* Until 945 PM CDT
* At 912 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Viola, or 7 miles northwest of
Conway Springs...moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Wichita, Haysville, Goddard, Clearwater, Cheney, Conway Springs,
Garden Plain, Norwich, Viola, Murdock and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3735 9781 3739 9781 3738 9788 3742 9796
3752 9799 3774 9777 3773 9770 3777 9770
3778 9768 3753 9727 3729 9767
TIME...MOT...LOC 0213Z 233DEG 34KT 3748 9772
VAUGHANSpecial weather statement, May 29, 9:21 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
921 PM CDT TUE MAY 29 2018
KSZ053-069-070-300245-
Butler KS-Greenwood KS-Chase KS-
921 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Butler County in south central Kansas...
Northwestern Greenwood County in southeastern Kansas...
Southeastern Chase County in east central Kansas...
* Until 945 PM CDT
* At 917 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 17 miles east of Burns, or 18 miles
northeast of El Dorado...moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Madison, Cassoday and Thrall.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3782 9655 3802 9675 3828 9636 3817 9635
3817 9616 3810 9610
TIME...MOT...LOC 0220Z 233DEG 34KT 3799 9659
VAUGHANLocal storm report, May 29, 9:33 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST NEWTON-CITY-COUNTY AIRP 38.06N 97.28W
05/29/2018 M62 MPH HARVEY KS AWOS
AWOS STATION EWK, NEWTON-CITY-COUNTY
AIRPORT.
0755 PM TSTM WND GST INMAN 38.23N 97.77W
05/29/2018 E60 MPH MCPHERSON KS TRAINED SPOTTER
0746 PM TSTM WND GST ABBYVILLE 37.97N 98.20W
05/29/2018 E60 MPH RENO KS PUBLIC
0730 PM TSTM WND DMG SYLVIA 37.96N 98.40W
05/29/2018 RENO KS PUBLIC
8 INCH DIAMETER TREE UPROOTED IN SYLVIA.
0725 PM TSTM WND GST 2 WSW LANGDON 37.84N 98.37W
05/29/2018 M61 MPH RENO KS MESONET
MESONET STATION UP423, 2 WSW LANGDON.
0706 PM HAIL 1 SSW MCPHERSON 38.36N 97.67W
05/29/2018 E2.50 INCH MCPHERSON KS TRAINED SPOTTER
GOLF BALL TO BASEBALL SIZE HAIL.
0658 PM HAIL 3 S MCPHERSON 38.33N 97.67W
05/29/2018 E1.00 INCH MCPHERSON KS PUBLIC
0656 PM HAIL 6 SSE MCPHERSON 38.29N 97.62W
05/29/2018 E1.75 INCH MCPHERSON KS TRAINED SPOTTER
0649 PM HAIL 2 N SOUTH HUTCHINSON 38.05N 97.94W
05/29/2018 E1.00 INCH RENO KS PUBLIC
0615 PM HAIL 4 WNW ELLINWOOD 38.38N 98.65W
05/29/2018 E1.25 INCH BARTON KS TRAINED SPOTTER
0611 PM HAIL ELLINWOOD 38.36N 98.58W
05/29/2018 E1.75 INCH BARTON KS LAW ENFORCEMENT
0606 PM HAIL ELLINWOOD 38.36N 98.59W
05/29/2018 E1.00 INCH BARTON KS TRAINED SPOTTER
0517 PM TSTM WND DMG LINDSBORG 38.57N 97.68W
05/29/2018 MCPHERSON KS PUBLIC
REPORT OF LARGE TREE DOWN VIA SOCIAL MEDIA.
0435 PM HAIL AUGUSTA 37.69N 96.97W
05/29/2018 E0.88 INCH BUTLER KS PUBLIC
0420 PM HAIL ANDOVER 37.69N 97.14W
05/29/2018 E1.25 INCH BUTLER KS PUBLIC
0418 PM HAIL ANDOVER 37.69N 97.14W
05/29/2018 E1.00 INCH BUTLER KS PUBLIC
0400 PM HAIL 3 NNE EAST WICHITA 37.72N 97.24W
05/29/2018 E1.75 INCH SEDGWICK KS PUBLIC
0356 PM HAIL 1 ESE EAST WICHITA 37.68N 97.24W
05/29/2018 E1.50 INCH SEDGWICK KS PUBLIC
REPORT OF WINDOWS BROKEN OUT OF CARS.
0354 PM HAIL 2 SE EAST WICHITA 37.66N 97.23W
05/29/2018 E2.00 INCH SEDGWICK KS PUBLIC
0350 PM HAIL 1 SE EAST WICHITA 37.68N 97.25W
05/29/2018 M1.00 INCH SEDGWICK KS PUBLIC
&&Special weather statement, May 29, 10:40 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
1040 PM CDT TUE MAY 29 2018
KSZ093-098-300415-
Cowley KS-Chautauqua KS-
1040 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Cowley County in south central Kansas...
Chautauqua County in southeastern Kansas...
* Until 1115 PM CDT
* At 1037 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Dexter, or 13 miles west of
Cedar Vale...moving east at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Sedan, Cedar Vale, Dexter, Chautauqua, Elgin and Maple City.
LAT...LON 3725 9686 3730 9641 3730 9620 3700 9615
3700 9681
TIME...MOT...LOC 0340Z 260DEG 43KT 3713 9674
VAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 29, 7:01 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice, Saline | 4 hr |
| May 29, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 66 min |
| May 29, 7:16 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 29 min |
| May 29, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 27 min |
| May 29, 7:48 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Rice | 37 min |
| May 29, 7:55 PM CDT | Special Weather Statement | ICT | Harvey | 35 min |
| May 29, 8:04 PM CDT | Special Weather Statement | ICT | Harvey | 26 min |
| May 29, 8:05 PM CDT | Special Weather Statement | ICT | Harvey | 10 min |
| May 29, 8:10 PM CDT | Special Weather Statement | ICT | Marion | 35 min |
| May 29, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 24 min |
| May 29, 8:27 PM CDT | Special Weather Statement | ICT | Marion | 33 min |
| May 29, 8:47 PM CDT | Special Weather Statement | ICT | Butler | 28 min |
| May 29, 8:50 PM CDT | Special Weather Statement | ICT | Harper | 25 min |
| May 29, 8:52 PM CDT | Special Weather Statement | ICT | Harper | 38 min |
| May 29, 9:01 PM CDT | Special Weather Statement | ICT | Marion | 29 min |
| May 29, 9:09 PM CDT | Special Weather Statement | ICT | Butler | 36 min |
| May 29, 9:13 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| May 29, 9:21 PM CDT | Special Weather Statement | ICT | Greenwood | 24 min |
| May 29, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 56 min |
| May 29, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 47 min |
| May 29, 10:40 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 35 min |
| May 29, 11:15 PM CDT | Special Weather Statement | ICT | Chautauqua | 30 min |
| May 30, 12:01 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 29 min |
| May 30, 1:24 PM CDT | River Flood Warning | ICT | Russell | 25 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.